In India, these medications are generally prescribed by pediatritions as well as sold over the counter liberally for conditions like cold and cough without specific cautions and label warnings
The US Food and Drug Administration has of late come out with new alerts on opioid medications, including codeine and tramadol. The FDA’s Centre for Drug Evaluation and Research has in its latest report has alerted that there needs a series of changes to the labelling of two types of opioid medications in order to help better protect children from serious risks associated with codeine and tramadol, which are found in several prescription as well as over-the-counter pain and cough medicines.
“We are requiring these changes because we know that some children who received codeine or tramadol have experienced life-threatening respiratory depression and death because they metabolize (or break down) these medicines much faster than usual, which is called as ultra-rapid metabolism, causing dangerously high levels of active drug in their bodies,” said Douglas Throckmorton, deputy centre director for regulatory programs, CDER, in a statement issued on Thursday (April 20).
This is especially concerning in children under 12 years of age and adolescents who are obese or have conditions that may increase the risk of breathing problems, like obstructive sleep apnea or lung disease. Respiratory depression can also occur in nursing babies, when mothers who are ultra-rapid metabolises take these types of medicines and pass it along to their children through their breast milk, he added.
In India, these medications are generally prescribed by pediatritions as well as sold over the counter liberally for conditions like cold and cough without specific cautions and label warnings. Officials at India’s Central Drugs Standards Organisation (CDSCO) were not immediately available for comments whether India will follow such updated warnings on these drugs sold in the country.
The CDER paper confirmed that it is isn’t the first time the regulator has taken action on codeine to better ensure the safety of our children. “Since 2013, prescription codeine labelling has contained a boxed warning and contraindication for children up to age 18 years of age regarding the risk of life-threatening respiratory depression following the use of codeine for pain management after the removal of the tonsils or adenoids.
Now, labels for both codeine and tramadol are being updated to include additional contraindications and warnings. Among the updates are contraindications for use of codeine or tramadol in all children younger than 12 years of age and warnings about their use in children 12-18 years of age with certain medical conditions. There is also a stronger warning recommending against their use in nursing mothers. In addition to these labelling changes, labelling for tramadol-containing products will also get a contraindication for post-operative pain management in children up to age 18 years of age who have undergone tonsillectomy and adenoidectomy.
“We urge health care providers, stakeholders and the public to read the new drug safety communication, which provides more detailed information regarding the new warnings and contraindications. We also encourage parents to review the ingredients of pain medicines to see whether they include codeine or tramadol, and cough medicines to see if they contain codeine,” the FDA alerted.
“It’s also important to check non-prescription cough and cold medicines that may be sold over the counter, as some of these medicines also include codeine. In all cases, if the medicine contains codeine or tramadol, parents should consult a health care provider before giving their children the medicines or taking them when nursing,” the US regulator added.